Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 145, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2002, 4:50 PM CDT for Stutsman County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2002, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 11, 2002, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 1:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
902 WUUS53 KBIS 112150 SVRBIS NDC093-112245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 449 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 545 PM CDT * AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF JAMESTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JAMESTOWN AT 505 PM CDT THIS STORM EARLIER PRODUCED TWO TORNADOES NEAR MEDINA. THIS WARNING REPLACES THE TORNADO WARNING THAT WAS IN EFFECT FOR CENTRAL STUTSMAN COUNTY UNTIL 445 PM CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR EASTERN NORTH DAKOTA. LAT...LON 4701 9904 4683 9904 4679 9846 4706 9850 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT SUN AUG 11 2002 CONCERNS ARE NORTHWARD EXTENT OF SEVERE CONVECTION DEVELOPING OVER SOUTH CENTRAL NORTH DAKOTA EARLY THIS AFTERNOON AND WINDS BEHIND COLD FRONT. STRONG MID LEVEL SHORT WAVE MAKING ITS WAY TOWARDS CWA AND FORECAST TO MOVE TO THE EAST AND STRENGTHEN. AT SURFACE PREFRONTAL TROUGH NOW THORUGH BISMARCK WITH COLD FRONT WEST OF KMOT...KN60 TO KD06 IN SOUTH DAKOTA. CONVECTION FIRING RAPIDLY BETWEEN TROUGH AND COLDFRONT. SEVERE CONVECTION WILL MOVE EAST BUT CLOUD COVER NORTH OF KN60 TO KDVL LINE WILL LIMIT AVAILABLE ENERGY FOR SEVERE CONVECTION. TO THE SOUTH 60+ TDS PULLED NORTH AS LOW PRESSURE DEEPENS OVER WESTERN SOUTH DAKOTA. CAPES OF 2000 J/KG FROM 18Z GOES SOUNDERS OVER SOUTHEAST NORTH DAKOTA. WILL LIKELY BE ABLE TO CUT KBIS ZONE GROUP OUT OF SEVERE THREAT BEFORE ZONE DEADLINES. SOUTHEAST ZONES WILL CONTINUE UNDER THREAT. REST OF AFD POSPONED DUE TO DEVELOPING CONVECTION. .BIS...NONE. HW
In the hours before
Local storm report, Aug 11, 3:45 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 5 NE MEDINA ND 1 INCH HAIL
08/11/02 STUTSMAN REPORTED BY MEDIA.Local storm report, Aug 11, 4:06 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM 5 NW LINTON ND 60 MPH TSTM GUST
08/11/02 EMMONS REPORTED BY STORM
SPOTTER. ALSO PEA SIZE
HAIL. EVENT DURATION 5
MINUTES.Local storm report, Aug 11, 4:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
409 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 5 N MEDINA ND TORNADO
08/11/02 STUTSMAN REPORTED BY PUBLIC.
TORNADO DESCRIBED AS
BEING LARGE.Local storm report, Aug 11, 4:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 4 N MEDINA ND TORNADO
08/11/02 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL. A
100 FOOT WIDE TORNADO
REPORTED BY THE HIGHWAY
PATROL. SEPERATE FROM
THE PREVIOUS TORNADO.Local storm report, Aug 11, 4:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 6 N CLEVELAND ND 1 INCH HAIL
08/11/02 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
THE HIGHWAY PATROL
REPORTED DIME AND
QUARTER SIZE HAIL.Local storm report, Aug 11, 4:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM NAPOLEON ND .88 INCH HAIL
08/11/02 LOGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:02 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 58 min |
| Aug 11, 3:41 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 64 min |
| Aug 11, 3:53 PM CDT | Tornado Warning | BIS | Stutsman | 52 min |
| Aug 11, 4:02 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.